Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Getting cold or flu symptoms like low fever. Could it be reye's syndrome?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hi. I recently just got over either a cold or flu about 3 days ago. Today I started feeling some symptoms of the cold/flu and feel like I might be getting or have a low fever and was told to take 2 aspirins. I researched this and found out about Reye's syndrome. Is it possible that I might get it?
Posted Sat, 15 Dec 2012 in Infections
Answered by Dr. Hema Yadav 2 hours later
Thanks for posting your query.
Please do not worry.Not all people who take aspirin will get Reyes syndrome .But in any person with flu like illness there is a risk of aspirin toxicity ( reyes syndrome ).The risk depends on individual and varies from person to person so I cannot quantify it .I assume you have no other symptoms suggestive of Reyes syndrome .
Symptoms of Reye's syndrome include:
persistent vomiting
drowsiness or lethargy –
irritability or aggression
confusion or delirium
fits (seizures)
Sometimes in certain illnesses doctors do have to prescribe aspirin .
However below sixteen years of age it's not advised to take aspirin for flu like illnesses. Instead you can take acetaminophen or ibuprofen for the fever every 6 hours .
I assume you have taken the medications as per your doctors advise only .
I would still recommend you to avoid aspirin and use safer antipyretic alternatives as mentioned above.
Meanwhile make sure to have plenty of water and a nutritious diet.
Steam inhalations and warm saline gargles thrice daily will help in faster recovery.
Hope I have answered your query.
I'll be available for any follow up queries.
Above answer was peer-reviewed by
Follow-up: Getting cold or flu symptoms like low fever. Could it be reye's syndrome? 2 days later
Ok. Thanks for the response. One thing though, it wasn't a doctor who told me to take aspirin. It was my grandma. Does that make a difference. I haven't had any of the symptoms yet but I do have a little bit of nausea. No vomiting yet, although I will wait and see. How long does it take for Reye's syndrome to start? Also, the aspirins were 81mg each, I don't know if that makes a difference. Thanks!
Answered by Dr. Hema Yadav 3 hours later
Thanks for the follow up.
Please do not worry. It seems unlikely in your case since you have not developed any signs and symptoms yet and seem to be recovering fine.
Yes , you should keep a watch though , as the onset of Reyes syndrome can take a few days after the illness and the dose of aspirin .
. It usually develops about a week after common viral infections such as influenza or chickenpox. Reye syndrome can also develop after an ordinary upper respiratory infection such as a cold. The precise reason is unknown, but using aspirin to treat a viral illness or infection may trigger the condition .
The dose of aspirin does not have any correlation with the development of Reyes .
So I would recommend you do wait and watch for a week -10 days from the day of onset of illness or ingestion of aspirin and if beyond that you develop no symptoms you can be off guard.
It's not something which will develop gradually , infact the symptoms progress rapidly so I feel you are most probably safe .
Please do refrain from taking aspirin for minor colds etc and take prescription medications like acetaminophen in future.
Kindly accept my answer in case you have no further queries.
Wishing you good health .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor